Voice on Steroids

Standard

Back at the beginning of the month both Betsy and I came down with the same cough on a Wednesday, which turned into a fever that Sunday, that took us to the doctor together on Monday, for a ‘something’ pack of antibiotics that we took 5 days but lasted 10 days in our system.

The effect was to knock out the infection, if any, over the next week, leaving me with a lingering cough. It also left me with much looser sinuses than I usually have. Also easier to breathe through the nose.

And eventually the lingering cough even disappeared.

But what was odd, was that the cold had very little effect on my singing voice. The cough was inconvenient in timing, but little effect.

But as as the cold cleared, the cough went away, the voice started shifting. Over the past 3 weeks I have been getting deeper, stronger, more projectible bass notes (though perhaps a little ragged around the edges of the tones). While the tenor range started breaking up into sections. middle and middle high notes started disappearing or getting raspy. I had no vocal pain, just lack of usual vocal acuity.

So as I was apparently getting better, the voice was going in the opposite direction. I could definitely hear and tell where the issues were. But no one, apart from Betsy seemed to notice. I even did a very BASS a capella number for special music in church that people seemed impressed with. Me, I felt all the bass power, but also all the upper fragility as I tried to key it LOW enough (an odd feeling for a first tenor).

So I finally got to the doctor on Tuesday afternoon to discuss it.  He could see nothing; the throat looked good. And he said you usually don’t feel pain when you have things like laryngitis. So we went on the presumption that I must have drainage or something that irritated, and that if we tried something to reduce the inflammation, then it should get better, and if it didn’t or if it got better and then got worse, we’d try something else.

So now I am on 16 days of a steroid: Prednisone. I take 4 10 MG tablets once a day for 3 days, then 3 tablets for 3 days, 2 tablets for 3 days, and 1 tablet for 3 days.

I took the first round of steroids late Tuesday afternoon — even though warned it might keep me awake that night.  It didn’t; I slept well.  But I could tell that evening at the Songflower Chorale rehearsal that the voice was already being affected. The upper range was starting to knit together, though still crackly.

Today it seems to be mending even better.  We will see how it goes between here and the choral anthem on Sunday.

I’m hoping this is a one-time thing. Not sure how I feel about using drugs this way for the voice.  I just know I’d feel worse not using them this way.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s